South Dakota, 2015Tornado and Flash Flooding in South Dakota, July 5 to 6, 2015
July 5 to 6, 2015 · NWS FSD · 16 events in 10 counties and zones
Thunderstorms produced damaging winds and flash flooding as they moved east across southeast South Dakota during the evening of July 5th into the post midnight hours of July 6th. There was also one tornado that caused crop damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced damaging winds and flash flooding as they moved east across southeast South Dakota during the evening of July 5th into the post midnight hours of July 6th. There was also one tornado that caused crop damage. The storms affected an area near and south of Interstate 90, with the flash flooding occurring along and east of the James River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 5, 5:50 PM CST, 2 hours 31 minutes earlier.
Area forecast discussion, Jul 5, 5:50 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
650 PM CDT SUN JUL 5 2015
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 252 PM CDT SUN JUL 5 2015
THERE IS STILL AN EASY TO RECOGNIZE FAIRLY STRONG SEVERE STORM
POTENTIAL TONIGHT WITH SPC DEPICTION OF POTENTIAL AND GENERAL
TIMING LOOKING GOOD. THE PROBLEM LIES IN THE
SPECIFICS...ESPECIALLY THE INITIAL DEVELOPMENT OF STORMS. SOME OF
THE SHORT RANGE HIGH RESOLUTION MODELS ARE DEPICTING FAIRLY EARLY
DEVELOPMENT AHEAD OF THE COLD FRONT. IN THE CASE OF THE
OPERATIONAL HRRR THIS LOOKS TO BE DONE TOO EARLY AND TOO FAR
SOUTHEAST. HOWEVER OTHER MODELS ARE MORE MODERATE YET STILL
INDICATE SOME DEVELOPMENT FAIRLY EARLY AHEAD OF THE FRONT...WHICH
BY THE WAY FOR THE TIME BEING HAS PROGRESSED SOMEWHAT FASTER
TOWARD THE AREA THAN MODELS HAVE BEEN DEPICTING. I WOULD EXPECT A
SLOWDOWN DUE TO WAVE ACTION WHICH PROBABLY ALSO SHOWS UP IN THE
DEVELOPMENT OF THE LOW LEVEL JET DEPICTED STRONGLY ON THE MODELS.
IN SHORT...STILL EXPECT THE BULK OF THE STORMS AND THE SEVERE
THREAT FROM LATE EVENING ON...AFTER MIDNIGHT SOUTHEAST...BUT WE
WILL WATCH FOR POSSIBLE SCATTERED DEVELOPMENT AS EARLY AS THE END
OF THE AFTERNOON.
AS MENTIONED...THE SEVERE POTENTIAL IS STILL THERE FOR SCATTERED
WINDS AND HAIL EARLY AND ESPECIALLY WINDS LATE TONIGHT. WILL
CONTINUE TO INCLUDE THE HAIL/WIND/HEAVY RAIN MENTION IN THE GRIDS
ALONG WITH THE HIGH POPS. AS FOR THE HEAVY RAIN...CURRENTLY
ANTICIPATED QPF AND CURRENT FFG DO NOT SHOW A NEED FOR A FLASH FLOOD
WATCH. THE NORTHEAST APPEARS TO HAVE THE BEST POTENTIAL FOR HEAVY
RAIN BUT THAT COULD CHANGE DEPENDING ON HOW THE CONVECTION BEHAVES.
THE FRONT WILL BEGIN TO MOVE THROUGH THE AREA THIS EVENING AND REACH
THE SOUTHEAST CORNER MONDAY MORNING. COOLER AIR WITH THE NORTHERLY
WINDS WILL LOWER TEMPERATURES TO THE LOWER 60S NORTHWEST...WITH 70
OR SO LOWS SOUTHEAST.
LINGERING SHOWERS AND STORMS WILL END FROM THE NORTHWEST MONDAY AND
CLOUDS WILL DECREASE. BY LATE AFTERNOON THE COOL AND DRY REGIME WILL
HAVE TAKEN OVER AND THE LAST OF THE SHOWERS IN NORTHWEST IOWA SHOULD
HAVE ENDED. THE NORTHERLY WINDS WILL TAKE HOLD AND GET MARGINALLY
BREEZY...WHILE TEMPERATURES HANG IN THE 70S AND SKIES BRIGHTEN FROM
THE NORTHWEST.
.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 252 PM CDT SUN JUL 5 2015
THE FIRST HALF OF THE MEDIUM RANGE FORECAST WILL REMAIN COOL AND DRY
THROUGH WEDNESDAY AS HIGH PRESSURE SETTLES IN ACROSS THE GREAT
LAKES. COOL EASTERLY FLOW WILL KEEP TEMPERATURES IN THE 70S IN MOST
LOCATIONS...ALMOST 10 DEGREES BELOW NORMAL FOR THIS TIME OF THE
YEAR. HAVE LOWERED LOW TEMPERATURES A FEW DEGREES.
BY WEDNESDAY AND THURSDAY...MODELS SUGGEST A WEAK WAVE PASSING
THROUGH THE MID-LVL FLOW. THE STRONG INFLUENCE OF DRY SFC HIGH
PRESSURE SHOULD KEEP POPS AT A MINIMUM.
BY THE END OF THE WEEK AND INTO NEXT WEEKEND...FLOW ALOFT SHOULD
BEGIN TO TURN MORE SOUTHWESTERLY...TYPICALLY INDICATIVE OF WARMING
TEMPERATURES...INCREASING HUMIDITY AND THE POTENTIAL RETURN OF LOW-
END PRECIPITATION CHANCES BY NEXT WEEKEND. SEVERAL WAVES OF ENERGY
WILL MOVE THROUGH THE FLOW...BUT THE EXACT TRACK OF THESE WAVES IN
DOUBT. AS FAR AS TEMPERATURES ARE CONCERNED...FORECAST HOLDS
READINGS ABOVE NORMAL BY THE WEEKEND...AND WE MAY BE PUSHING 90S IN
MANY AREAS BY EARLY NEXT WEEK.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 650 PM CDT SUN JUL 5 2015
THREAT OF CONVECTION WILL EXPAND SOUTH AND EAST ACROSS THE FORECAST
AREA THROUGH THE FIRST HALF OF THE FORECAST PERIOD. PERIODS MVFR TO
LOCALLY IFR CONDITIONS ALONG WITH GUSTY WINDS WILL ACCOMPANY SOME OF
THE STORMS. STRONGEST CLUSTER OF STORMS EXPECTED TO REMAIN SOUTH OF
KHON...BUT COULD IMPACT KFSD AND/OR KSUX WITH STRONG WINDS AFTER
06Z. TAMER CONDITIONS WILL PREVAIL AFTER 06/12Z...THOUGH PERIOD OF
MVFR CEILINGS AND AREAS OF LIGHT RAIN WILL LIKELY LINGER THROUGH THE
MORNING. VFR CONDITIONS EXPECTED TO BECOME MORE PREVALENT AFTER
06/18Z.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...
LONG TERM...DUX
AVIATION...JH
Hazardous weather outlook, Jul 5, 1:01 PM CST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
201 PM CDT SUN JUL 5 2015
MNZ071-072-SDZ038>040-052>059-061915-
LINCOLN MN-LYON MN-BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-
MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-
201 PM CDT SUN JUL 5 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH
DAKOTA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL DEVELOP FROM NORTHEAST INTO CENTRAL SOUTH
DAKOTA LATE THIS AFTERNOON INTO THIS EVENING...THEN PUSH SOUTH
AND EAST INTO THE AREA THROUGH THE EVENING HOURS. SOME OF THESE
STORMS WILL BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF GOLF BALLS
AND WINDS OF 70 MPH...ALONG WITH VERY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM THIS EVENING AND
CONTINUE INTO THE LATE NIGHT HOURS.
IAZ001-002-012-MNZ080-081-089-090-097-098-SDZ050-060>071-061915-
LYON IA-OSCEOLA-SIOUX-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-
ROCK-GREGORY-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-
HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
201 PM CDT SUN JUL 5 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...SOUTH CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL DEVELOP FROM NORTHEAST INTO CENTRAL SOUTH
DAKOTA LATE THIS AFTERNOON INTO THIS EVENING. THESE STORMS WILL
THEN PUSH SOUTH AND EAST INTO THE AREA DURING THE LATE EVENING AND
OVERNIGHT HOURS. SOME OF THESE STORMS WILL BE CAPABLE OF
PRODUCING HAIL TO THE SIZE OF GOLF BALLS AND WINDS OF 70
MPH...ALONG WITH VERY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY AFTER 8 PM THIS EVENING AND
CONTINUE INTO THE LATE NIGHT HOURS.
IAZ003-013-014-020>022-031-032-NEZ013-014-061915-
DICKINSON-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-
IDA-DIXON-DAKOTA-
201 PM CDT SUN JUL 5 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA
AND NORTHEAST NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA AFTER 2 AM
TONIGHT. WHILE HAIL TO THE SIZE OF QUARTERS WILL BE A POSSIBILITY
WITH THESE STORMS...THE BIGGER THREAT WILL BE WINDS TO 70 MPH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 AM TONIGHT.
Event by event
11 thunderstorm wind, 2 heavy rain, 2 flash flood, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Gregory
- When
- July 5, 8:21 PM CST
- Where
- Gregory County, 2.12 mi ENE of Dixon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 43.390, -99.440
Thunderstorm winds caused tree damage, including branches blown down.
Thunderstorm Wind, Charles Mix
- When
- July 5, 8:57 PM CST
- Where
- Charles Mix County, 4.61 mi SSW of Academy
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.390, -99.120
Heavy Rain, Davison
- When
- July 5, 9:30 PM CST to 11:00 PM CST
- Where
- Davison County, 1.47 mi SSW of Mitchell
- Reported by
- COOP Observer
- Coordinates
- 43.700, -98.030
Rainfall totaled 1.58 inch in 1.5 hours.
Thunderstorm Wind, Brule
- When
- July 5, 9:40 PM CST
- Where
- Brule County, 4.41 mi SSE of Kimball
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.690, -98.920
Thunderstorm winds caused tree damage, including up to 4 inch diameter branches blown down. The winds also flattened an oat crop.
Thunderstorm Wind, Davison
- When
- July 5, 10:40 PM CST
- Where
- Davison County, 3.49 mi S of Mitchell
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.670, -98.030
Thunderstorm winds caused tree damage.
Thunderstorm Wind, Davison
- When
- July 5, 10:50 PM CST
- Where
- Davison County, 1.71 mi SW of Mitchell
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 43.700, -98.040
Thunderstorm winds blew down branches.
Thunderstorm Wind, Hutchinson
- When
- July 5, 10:57 PM CST
- Where
- Hutchinson County, 1.66 mi WNW of Tschetter Colony
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Other Federal Agency
- Coordinates
- 43.380, -97.710
Thunderstorm winds caused tree damage.
Thunderstorm Wind, Hutchinson
- When
- July 5, 11:15 PM CST
- Where
- Hutchinson County, 3.42 mi SW of Tschetter Colony
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.330, -97.720
Tornado, Turner
- When
- July 5, 11:19 PM CST to 11:24 PM CST
- Where
- Turner County, 3.56 mi SSW of Dolton to 3.51 mi S of Dolton
- Rating
- EF0
- Path length
- 0.45 mi
- Path width
- 40 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 43.450, -97.396
A tornado caused an unknown amount of crop damage.
Thunderstorm Wind, Turner
- When
- July 5, 11:24 PM CST
- Where
- Turner County, 3.66 mi S of Dolton
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.447, -97.379
Thunderstorm winds toppled several gravestones.
Thunderstorm Wind, Turner
- When
- July 5, 11:33 PM CST
- Where
- Turner County, 0.5 mi E of Marion
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.420, -97.260
Thunderstorm winds caused tree damage, including up to 3 inch diameter branches blown down.
Heavy Rain, McCook
- When
- July 6, 12:00 AM CST to 1:30 AM CST
- Where
- McCook County, 0.85 mi SW of Salem
- Reported by
- Emergency Manager
- Coordinates
- 43.720, -97.390
Heavy rainfall of 4 inches caused minimal flooding in Salem.
Thunderstorm Wind, Union
- When
- July 6, 12:20 AM CST
- Where
- Union County, 1.01 mi E of Alcester
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.020, -96.630
Thunderstorm winds caused tree damage, including up to 6 inch diameter limbs blown down.
Thunderstorm Wind, Lincoln
- When
- July 6, 12:20 AM CST
- Where
- Lincoln County, 3.26 mi SE of Norway Center
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 43.090, -96.580
Thunderstorm winds caused tree damage, including a large tree uprooted. The winds also damaged siding on a house.
Flash Flood, Davison
- When
- July 6, 1:00 AM CST to 2:15 AM CST
- Where
- Davison County, Mitchell to 1.38 mi W of Mitchell
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 43.720, -98.020
Heavy rain caused flash flooding of numerous streets in Mitchell.
Flash Flood, Minnehaha
- When
- July 6, 1:27 AM CST to 3:30 AM CST
- Where
- Minnehaha County, 2.88 mi SW of Colton to 2.43 mi ENE of Colton
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 43.750, -96.970
Heavy rainfall of about 5 inches caused significant flooding of streets and some basements in and near Colton, and also caused flooding of farmland.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, July 5 to 10, 2015$17 million · EF0 · 102 events
- Lightning Strike in Alabama, July 5, 20151 death · 7 injured · 1 event
- Damaging Winds in Florida, July 5, 20151 death · 2 injured · $2,000 · 52 kt wind · 12 events
- Flash Flooding in Virginia, July 5, 2015$3.7 million · 4 events
- Tropical Storm in Guam, July 5 to 6, 2015$2.0 million · 1 event
- Hail and Damaging Winds in Nebraska, July 5, 2015$133,000 · 2.75 in hail · 19 events
- Flash Flooding in West Virginia, July 5, 2015$190,000 · 7 events
- Flash Flooding and Lightning Strikes in Minnesota, July 5 to 6, 2015$202,000 · 4 events
- Flash Flooding and Damaging Winds in Iowa, July 5 to 6, 2015$60,000 · 56 kt wind · 29 events
- Flash Flooding and Damaging Winds in Louisiana, July 5, 2015$71,000 · 55 kt wind · 7 events
- Flash Flooding and Debris Flow in Utah, July 5 to 9, 2015$50,000 · 67 kt wind · 8 events
- Flash Flooding and Damaging Winds in Mississippi, July 5, 2015$43,000 · 50 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584831, 584833, 584847, 584835, 584836, 584837, 584845, 584852, 594231, 594232, 584854, 587457, 584856, 584857, 584860, 587454.